Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Moment of decision
Dec 3, 2013

I was In a AZT regiment for 6 years. I was doing well, undetectable but I got lipodystrophy. I stopped taking meds for 3 months. My vl raised and my cd4 remained around 500. I was put on abac, lamiv, ataz and rito. I'm doing very well, undetectable, but now after being in this new regiment for 9 months, my bilirubin is high, bad cholesterol is a little high. Transaminase piruvica (Alanina amino transferase) 91 U/L Transaminase oxalacetic (Aspartato amino transferase) 54 U/L All high. Triglycerides are fine though 95mg/dL. And I don't seem to have got any improvement on lipodystrophy, it might have actually worsen a little bit. I talked to my doctor and he told me there's a med in the US that I could buy, it's Raltegravir and I could combine it with abacavir or tenofovir and Lamivudine. Would it make my lipodystrophy stop and my blood tests improve? Is it worth it? I am very interested. What are the side effects of Raltegravir? Does it give dizziness like Efavirenz? Or nothing like that? Would I be free of lipodystrophy with it? He also said maybe I could switch Atazanavir to Fosamprenavir. This one would be provided by the government of my Country, for free. But I read it's linked to lipodystrophy. Can you give me suggestions on making a meds change? What is the safest combination that there is Today? What is the most efficient and side effects free? I might buy meds abroad if it will be good for me. Luckily I haven't got resistance to any meds so far. Hope to hear from you Thank you for your great help and support

Response from Mr. Vergel

Let me tell you what I suggest and know.

Raltegravir has not been proven to improve fat loss under the skin (lipoatrophy) or fat gain deep in the belly (lipohypertrophy). It has been shown to decrease elevated lipids caused by other drugs when patients are switched to it.

No HIV medication has been proven to be better for lipodystrophy. However, we know that D4T (Zerit) and AZT can be linked to lipoatrophy. Old protease inhibitors like indinavir (Crixivan) have also been clearly linked to fat buildup.

You are taking boosted atazanavir (Reyataz) with abacavir and 3TC. This is a highly effective regimen. Some patients have to discontinue it since their bilirubin increases to the point of showing up in their yellow eyes. But most remain on the regimen with elevated bilirubin but no noticeable signs of jaundice. Elevated bilirubin has not been linked to health issues in the long term.

Boosted atazanavir can actually help increase fat under the skin that has been lost through lipoatrophy, so it may improve the "veiny" look about which some people may be concerned. It can also elevate lipids but they can be managed with diet, exercise and/or medications.

Fosamprenavir increases lipids and liver enzymes more than boosted atazanavir, so unless you really have to switch due to noticeable jaundice, I would not switch to that drug that is no longer used that much in the United States.

I hope I was clear and that this gives you enough information to try to remain on your regimen if you can. I have seen people whose jaundice gets better and stabilizes with time, so it is possible.

I am not sure what country you are emailing from, what is your formulary of second line regimens and what are your genotype resistance mutations so this is all I can tell you now to help you make an informed decision. Please let me know if you have any more questions.

In health,

Nelson Vergel



Previous
fatigue, loss of weight, oxandrin
Next
Pcp

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement